Bisphosphonate-associated atypical fracture of the femur: Spontaneous healing with drug holiday and re-appearance after resumed drug therapy with bilateral simultaneous displaced fractures — a case report

Abstract

Open Access This article is distributed under the terms of the Creative Commons Attribution Noncommercial License which permits any noncommercial use, distribution, and reproduction in any medium, provided the source is credited. DOI 10.3109/17453674.2011.581267 Our patient is a 64-year-old Chinese woman with a history of asthma with previous prednisolone usage, diabetes mellitus, and breast cancer—for which left simple mastectomy and axillary clearance was performed. Her menopause had been at 54 years and she had been on alendronate for 1 year for osteopenia, diagnosed by bone mineral density scan. She was referred to our department 1 month after her mastectomy for bilateral thigh pain that had lasted 2 weeks, to exclude metastases before commencing chemotherapy. The thighs were tender bilaterally. Plain radiographs of her femurs showed lateral cortex thickening bilaterally with a stress fracture of her right femoral shaft (Figure 1). She had increased uptake at the lower one-third of her right femur and the proximal one-third of her left femur on Tc-99m bone scan. In view of the above findings, she was advised to stop alendronate and was wheelchair-mobilized for 6 weeks. The option of intramedullary nailing for the right femur stress fracture and prophylactic nailing of the left femur was discussed with the patient, but on follow-up, there was radiographic evidence of fracture healing (Figure 2). Bone mineral density scan at 3 years since stopping alendronate was normal. Repeat Tc-99m bone scan showed reduced

DOI: 10.3109/17453674.2011.581267

Extracted Key Phrases

2 Figures and Tables

0102030201520162017
Citations per Year

Citation Velocity: 5

Averaging 5 citations per year over the last 3 years.

Learn more about how we calculate this metric in our FAQ.

Cite this paper

@inproceedings{Puah2011BisphosphonateassociatedAF, title={Bisphosphonate-associated atypical fracture of the femur: Spontaneous healing with drug holiday and re-appearance after resumed drug therapy with bilateral simultaneous displaced fractures — a case report}, author={Ken Lee Puah and Mann Hong Tan}, booktitle={Acta orthopaedica}, year={2011} }